A manic patient has been taking lithium for 9 months. When the patient's serum laboratory results are complete, the nurse should compare the patient's lithium levels to what therapeutic range?
• Lithium is a salt which is successfully used to treat mania in bipolar disorder. Patients taking lithium must have blood levels monitored closely during the first few weeks of treatment until a therapeutic level is attained, and then at periodic intervals thereafter. Serum levels must be maintained at 0.6–1.2 mEq/L.
• Levels over 2.0 mEq/L present a risk for toxicity. Early signs of toxicity include diarrhea, vomiting, drowsiness, muscular weakness and a lack of coordination, and may occur at levels below 2.0 mEq/l. Over 2.0 mEq/L, patients may experience coarse tremor, ataxia, blurred vision, tinnitus, and a large output of dilute urine.
• Patients should be instructed to consume adequate dietary salt, especially after perspiring from heat or activity. Lithium levels are affected by dietary intake of sodium chloride. Insufficient dietary salt intake causes the kidneys to conserve lithium, increasing serum lithium levels. Due to the increase in urine output that is expected with lithium, patients should drink 1.5 L/day of water to maintain fluid balance.
• Due to the risk of kidney damage from lithium, patients should report a decrease in urine output or anuria, lower abdominal tenderness, flank pain, or sediment in the urine.
• Patients should also be instructed to report fatigue, dry skin, or edema. Lithium may cause goiter with prolonged use and give false-positive results on thyroid tests.
• Patients can take the medication with food to prevent dyspepsia.